How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11257
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now

I've Premature Ovarian Failure and have recently started on

Customer Question

Hi
I've Premature Ovarian Failure and have recently started on HRT 8 weeks ago - now on Estradot 75 and Utrogestan 100 with no break. Prior to that I was not on any HRT and have been estrogen deficient for 15 years. I wasn't given any other option other than the pill which drastically affected my mood and I just couldn't take it, so I took nothing.
Since June I've had bladder problems. Urinary urgency, frequency and a horrid pressure feeling over the bladder. Sometimes so bad it hurt to put underwear on or anything remotely tight! It took 5 months of consultant visits before realised I needed topical oestrogen. Instead of the usual 2 week loading of Vagifem, my consultant told me to use it daily for 28 days and then taper to twice a week. After 4 days of taking the Vagifem there was a noticeable improvement in the pressure feeling, particularly when lying on my side.
The 28 day reload was done and then I didn't use Vagifem for 3 days. Within 24 hours all my symptomscame rushing back. I've immediately started using the Vagifem again but after 7 days reload I'm not feeling any better, the pressure feeling is bad. I'm also using Ovestin externally, I get urethral pain like a spasm every time I'm just finishing urinating, which I had before.
Is this kind of attophy symptom relapse something that can happen? I read that women with Premature Ovarian Failure need more estrogen than menopausal women and I question whether the 10 microgram Vagifem dose daily is even enough for someone with POF. I know the 25 microgram dose was taken off the market because it was determined 10 was enough - but for me with POF I'm not sure. Indeed when I was getting better before, some days I used a double dose.
Is there anyone who has experience of dealing with a urogential attophy relapse like this and could advise?
Thank you
Submitted: 12 months ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 12 months ago.

Women with premature ovarian failure do need more estrogen than women undergoing usual menopause, just as you have said. The reasons seem to be related to the fact that women normally have higher estrogen levels than what is given for menopause, and they have more estrogen receptors.

So it's likely that you need more Vagifem than the average menopausal woman.

It's a little unusual that your vaginal symptoms came back so quickly and so strongly within 24 hours of stopping the Vagifem. But the fact that Vagifem did relieve your symptoms seems good evidence that the symptoms are due to low estrogen.

I would recommend taking the Vagifem daily and continuously. I think that this is what your consultant would also recommend. He/she recognized that you need more by giving the Vagifem for 28 days initially.

I think that many women with POF would be OK on Vagifem twice weekly after the initial daily dose, but it seems that you're not one of them. Best wishes.